Alert archive / Tennessee / Flash Flood Warnings in 2010

Flash Flood Warning 32, NWS Nashville, TN

August 3, 2010Benton County, Houston County, Humphreys County, Tennessee

NWS Nashville, TN issued this flash flood warning at Aug 3, 2010, 5:38 PM CDT for Benton County, Houston County, Humphreys County, Tennessee. It was in force for 70 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 3, 2010, 5:38 PM CDT (22:38 UTC)
Expired
Aug 3, 2010, 6:48 PM CDT
In force
70 min
Issued by
NWS Nashville, TN
Area
Storm-based polygon
Flood severity
None

Counties Benton County, TN, Houston County, TN, Humphreys County, TN

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 12:00Z, 10.6 hours before the alert went out and 115 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 12:00Z on 2010-08-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 252 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 12:00Z on 2010-08-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 38 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
252 J/kg
Mixed-layer CIN
-164 J/kg
Mixed-layer LCL
1185 m above ground
0-6 km bulk shear
6 kt
0-1 km storm-relative helicity
38 m²/s²
0-3 km storm-relative helicity
51 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

055 
WGUS54 KOHX 032238
FFWOHX
TNC005-083-085-040130-
/O.NEW.KOHX.FF.W.0032.100803T2238Z-100804T0130Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE NASHVILLE TN
538 PM CDT TUE AUG 3 2010

THE NATIONAL WEATHER SERVICE IN NASHVILLE HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  NORTHEASTERN BENTON COUNTY IN MIDDLE TENNESSEE...
  WESTERN HOUSTON COUNTY IN MIDDLE TENNESSEE...
  THIS INCLUDES THE CITY OF ERIN...
  NORTHERN HUMPHREYS COUNTY IN MIDDLE TENNESSEE...

* UNTIL 830 PM CDT

* AT 537 PM CDT...FLASH FLOODING WAS REPORTED FROM THUNDERSTORMS
  JUST SOUTHWEST OF TENNESSEE RIDGE...OR WEST OF ERIN...MOVING
  SLOWLY SOUTHEAST AT 10 MPH. DOPPLER RADAR INDICATING UP TO FOUR
  INCHES OF RAINFALL HAD FALLEN...AS OF 536 PM CDT...ACROSS PORTIONS
  OF THE WARNING AREA...SPECIFICALLY IN LOCATIONS WEST OF ERIN...WITH
  ADDITIONAL RAINFALL POSSIBLE THROUGH THE EARLY EVENING HOURS.    

PRECAUTIONARY/PREPAREDNESS ACTIONS...

EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL
CREEKS AND STREAMS...HIGHWAYS AND UNDERPASSES. ADDITIONALLY...COUNTRY
ROADS AND FARMLANDS ALONG THE BANKS OF CREEKS...STREAMS AND OTHER LOW
LYING AREAS ARE SUBJECT TO FLOODING.
&&

LAT...LON 3633 8798 3634 8790 3633 8777 3635 8775
      3635 8771 3612 8754 3611 8806 3628 8807

$$
31
1 follow-up statement
706 
WGUS74 KOHX 032348
FFSOHX

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE NASHVILLE TN
648 PM CDT TUE AUG 3 2010

TNC005-083-085-032358-
/O.CAN.KOHX.FF.W.0032.000000T0000Z-100804T0130Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
HOUSTON TN-BENTON TN-HUMPHREYS TN-
648 PM CDT TUE AUG 3 2010

...THE FLASH FLOOD WARNING HAS BEEN CANCELLED FOR NORTHERN
HUMPHREYS...NORTHEASTERN BENTON AND WESTERN HOUSTON COUNTIES...

LAT...LON 3633 8798 3634 8790 3633 8777 3635 8775
      3635 8771 3612 8754 3611 8806 3628 8807

$$
31

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Nashville, TN wrote its last area forecast discussion before this flash flood warning went out at Aug 3, 2:55 PM CDT, 2 hours 43 minutes earlier.

Area forecast discussion, Aug 3, 2:55 PM CDT, 2 hours 43 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NASHVILLE TN
255 PM CDT TUE AUG 3 2010

.DISCUSSION...
THE HEATS ON. HAVE UPDATED HEAT ADVISORY WHICH RUNS THROUGH 7 PM
CDT THURSDAY AND ALSO JUST MOMENTS AGO ISSUED AN SPS WHICH
MENTIONS A FEW HEAT SAFETY TIPS. EXCESSIVE HEAT WARNING FOR THE
FAR WESTERN AREAS OF THE MID STATE NOT OUT OF THE QUESTION FOR
WEDNESDAY.

ITS BEEN 3 YEARS SINCE WE HAD TRIPLE DIGIT TEMPS HERE IN MIDDLE
TENNESSEE. THE LAST TIME NASHVILLE WAS IN THE TRIPLE DIGITS WAS
BACK ON AUGUST 24TH 2007 WHEN THE THERMOMETER HIT 102 DEGREES.

ISOLATED DIURNALLY DRIVEN THUNDERSTORMS HAVE FIRED IN THE
AFTERNOON HEAT OVER SOUTHWEST MIDDLE TN AND ALONG THE TN RIVER IN AN
AREA OF DEWPOINT POOLING. ALSO...700 MB TEMPS AT +12.6 CELSIUS SO
WE HAVE A GOOD CAP OVER THE AREA BUT A FEW STORMS HAVE MANAGED TO
BREAK THE CAP IN THE AFTERNOON HEAT. WILL WATCH RADAR TRENDS AND
MAKE FINAL TWEAKS TO FIRST PERIOD FORECAST BEFORE 345 PM CDT.
CIRRUS DEBRIS STILL SINKING SOUTH FROM LEFT OVER MCS THAT PASSED
WELL TO OUR NORTH. DEWPOINTS HAVE LOWERED A FEW DEGREES ACROSS
MUCH OF MIDDLE TN THIS AFTERNOON. THIS HAS HELPED TO HOLD HEAT
INDICIES DOWN IN THE 105 TO 110 RANGE.

DOME OF HIGH PRESSURE WILL REMAIN OVER THE MID STATE THROUGH
THURSDAY BEFORE BEGINNING TO RETROGRADE ALLOWING A WEAK FRONTAL
SYSTEM TO APPROACH FROM THE NORTH BRINGING AN INCREASE IN
THUNDERSTORM ACTIVITY WHICH WILL BREAK THE HEAT TEMPORARILY...BUT
IT WILL BE A SHORT REPRIEVE AS TEMPERATURES WILL HEAT BACK UP INTO
THE UPPER 90S BY THE FIRST OF NEXT WEEK AS THE UPPER LEVEL HIGH
BUILDS OVER THE REGION ONCE AGAIN.

&&

.PRELIMINARY POINT TEMPS/POPS...
NASHVILLE      77 100  77  98 /  10  20  20  20
CLARKSVILLE    76 101  75  99 /  10  10  20  20
CROSSVILLE     70  95  71  92 /  10  20  20  30
COLUMBIA       77 101  76  98 /  10  20  20  20
LAWRENCEBURG   75 100  75  98 /  10  10  20  20
WAVERLY        76 101  75  99 /  10  10  20  20

&&

.OHX WATCHES/WARNINGS/ADVISORIES...
HEAT ADVISORY UNTIL 7 PM CDT THURSDAY FOR TNZ005>011-022>033-
056>065-075-077-078-093>095.

&&

BOYD
Hazardous weather outlook, Aug 3, 5:15 AM CDT, 12 hours 23 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NASHVILLE TN
515 AM CDT TUE AUG 3 2010

TNZ005>011-022>034-056>066-075-077>080-093>095-041015-
STEWART-MONTGOMERY-ROBERTSON-SUMNER-MACON-CLAY-PICKETT-BENTON-
HOUSTON-HUMPHREYS-DICKSON-CHEATHAM-DAVIDSON-WILSON-TROUSDALE-
SMITH-JACKSON-PUTNAM-OVERTON-FENTRESS-PERRY-HICKMAN-LEWIS-
WILLIAMSON-MAURY-MARSHALL-RUTHERFORD-CANNON-DE KALB-WHITE-
CUMBERLAND-BEDFORD-COFFEE-WARREN-GRUNDY-VAN BUREN-WAYNE-LAWRENCE-
GILES-
515 AM CDT TUE AUG 3 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF MIDDLE
TENNESSEE.

.DAY ONE...TODAY AND TONIGHT

DANGEROUSLY HOT CONDITIONS WILL OCCUR ACROSS THE AREA. A HEAT
ADVISORY IS IN EFFECT FOR LOCATIONS WEST OF THE CUMBERLAND
PLATEAU...WHERE HEAT INDEX VALUES MAY EXCEED 105.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THE HEAT WAVE WILL CONTINUE. A HEAT ADVISORY IS IN EFFECT FOR MOST
OF MID TENNESSEE THROUGH THURSDAY. SOME SLIGHT RELIEF FROM THE
HEAT WILL OCCUR FRIDAY AND SATURDAY...BUT TEMPERATURES WILL CLIMB
AGAIN EARLY NEXT WEEK...AND MORE ADVISORIES MAY BE NEEDED.

13

In the hours before

Special weather statement, Aug 3, 2:14 PM CDT, 3 hours 24 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NASHVILLE TN
214 PM CDT TUE AUG 3 2010

TNZ005>011-022>034-056>066-075-077>080-093>095-040230-
STEWART-MONTGOMERY-ROBERTSON-SUMNER-MACON-CLAY-PICKETT-BENTON-
HOUSTON-HUMPHREYS-DICKSON-CHEATHAM-DAVIDSON-WILSON-TROUSDALE-
SMITH-JACKSON-PUTNAM-OVERTON-FENTRESS-PERRY-HICKMAN-LEWIS-
WILLIAMSON-MAURY-MARSHALL-RUTHERFORD-CANNON-DE KALB-WHITE-
CUMBERLAND-BEDFORD-COFFEE-WARREN-GRUNDY-VAN BUREN-WAYNE-LAWRENCE-
GILES-
INCLUDING THE CITIES OF...DOVER...CLARKSVILLE...SPRINGFIELD...
GALLATIN...LAFAYETTE...CELINA...BYRDSTOWN...CAMDEN...ERIN...
WAVERLY...DICKSON...ASHLAND CITY...NASHVILLE...LEBANON...
MOUNT JULIET...HARTSVILLE...CARTHAGE...GAINESBORO...COOKEVILLE...
LIVINGSTON...JAMESTOWN...LOBELVILLE...CENTERVILLE...HOHENWALD...
FRANKLIN...BRENTWOOD...COLUMBIA...LEWISBURG...MURFREESBORO...
WOODBURY...SMITHVILLE...SPARTA...CROSSVILLE...SHELBYVILLE...
TULLAHOMA...MANCHESTER...MCMINNVILLE...ALTAMONT...SPENCER...
WAYNESBORO...LAWRENCEBURG...PULASKI
214 PM CDT TUE AUG 3 2010

...HEAT ADVISORY FOR MOST OF MIDDLE TENNESSEE UNTIL 7 PM THURSDAY...

MIDDLE TENNESSEE IS IN THE GRIPS OF THE WORSE HEAT WAVE SINCE
AUGUST 2007. THE DANGEROUS HEAT AND HUMIDITY IS EXPECTED TO LAST
THROUGH THURSDAY AS A LARGE DOME OF HIGH PRESSURE REMAINS OVER THE
AREA. TEMPERATURES ARE EXPECTED TO APPROACH TRIPLE DIGITS THIS
AFTERNOON...GENERALLY WEST OF INTERSTATE 65 AND REACH TRIPLE
DIGITS ACROSS THE WESTERN TWO THIRDS OF THE MID STATE ON WEDNESDAY.
AFTERNOON HEAT INDICIES WILL RANGE FROM 105 TO 110 DEGREES THROUGH
THURSDAY. BY FRIDAY...A WEAK FRONTAL SYSTEM WILL APPROACH THE MID
STATE FROM THE NORTH BRINGING AN INCREASE IN THUNDERSTORM ACTIVITY
WHICH WILL BREAK THE HEAT TEMPORARILY...BUT IT WILL BE A SHORT REPRIEVE
AS TEMPERATURES HEAT BACK UP THE FIRST OF NEXT WEEK.

 ...HEAT WAVE SAFETY TIPS...

IF YOU HAVE TO BE OUTDOORS...

...SLOW DOWN.
...REDUCE OR ELIMINATE STRENUOUS ACTIVITIES.
...IF POSSIBLE...CONFINE OUTDOOR ACTIVITIES TO THE COOLEST PART OF
THE DAY.
...DRESS FOR SUMMER.
...DO NOT DRINK ALCOHOLIC BEVERAGES.
...DONT GET TOO MUCH SUN.
...IF POSSIBLE STAY INDOORS IN AN AIR CONDITIONED PLACE...ESPECIALLY
DURING THE HOTTEST PART OF THE DAY.

BOYD
Special weather statement, Aug 3, 4:22 PM CDT, 1 hour 16 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NASHVILLE TN
422 PM CDT TUE AUG 3 2010

TNZ023-024-032145-
HOUSTON-HUMPHREYS-
422 PM CDT TUE AUG 3 2010

...SIGNIFICANT WEATHER ADVISORY FOR HOUSTON AND HUMPHREYS COUNTIES...

AT 421 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR TENNESSEE RIDGE...OR NEAR ERIN...MOVING
SOUTH AT 15 MPH.

WINDS AROUND 50 MPH ARE EXPECTED WITH THIS STORM...ALONG WITH BRIEF
HEAVY RAINFALL...AND FREQUENT CLOUD TO GROUND LIGHTNING.

31

The office that day

Everything else NWS Nashville, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 3, 4:59 PM CDTAreal Flood AdvisoryOHXHouston2 hr
Aug 3, 5:12 PM CDTSevere Thunderstorm WarningOHXBenton, Houston, Humphreys48 min

Nearby

Flash Flood Warnings in Tennessee, 2010Every flash flood warning in 2010

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.